By Genevra Pittman
NEW YORK (Reuters Health) - In a new study from two Boston hospitals, one in every 15 patients treated with acetaminophen got more than the maximum daily recommended dose at least once.
Acetaminophen - sold as Tylenol - is a common painkiller on its own, but also an ingredient in stronger narcotics such as Percocet and Vicodin. So without careful monitoring, it's not always obvious how much a patient has taken.
To protect against liver damage from an acetaminophen overdose, the U.S. Food and Drug Administration sets the maximum daily dose at 4 grams for most people or 3 grams for people 65 and older and those with liver disease.
Dr. Robert Fontana, a liver specialist from the University of Michigan Health System in Ann Arbor, called the new findings "a bit alarming."
"On the flip side, it doesn't look like there was any toxicity in these patients," Fontana, who wasn't involved in the new research, told Reuters Health.
"I certainly don't want people thinking, ‘If I go to the hospital I'm going to get acetaminophen toxicity.'"
Researchers led by Dr. Li Zhou from Partners HealthCare System Inc in Wellesley, Massachusetts, reviewed the electronic health records of 23,750 adults treated at two hospitals during the summer of 2010. That included 14,411 people who took any acetaminophen during their stay.
Based on calculations from the electronic records, Zhou's team determined that 955 of those patients were given over 4 grams of acetaminophen in a 24-hour period, most on more than one occasion.
More than 20 percent of elderly people, and close to that many patients with liver disease, were given over 3 grams in a day.
People in the surgical and intensive care units were especially likely to be over-administered acetaminophen, as were those who took multiple different products containing the drug, according to findings published in the Archives of Internal Medicine.
Nobody developed liver failure due to acetaminophen during the study period. Patients given more than the recommended limit had higher levels of one liver-related enzyme in their blood - but it's not clear that would have any health consequences.
Fontana said the likelihood of doctors and nurses over-administering acetaminophen will probably drop in the future as the FDA cracks down on high doses of acetaminophen in narcotics.
There's also a need for more advanced health information technology systems that can track aggregate doses of ingredients that, like acetaminophen, are in multiple medications given to a single patient, according to Zhou.
"This is what we want to see," she told Reuters Health. "I really think it's doable."
As it is, she said, the technology that doctors and nurses use doesn't make acetaminophen limits obvious. And it's very difficult for them to calculate by hand exactly how much a patient has received if it's from different sources.
"It's so easy to exceed the 4-gram limit," Zhou said.
SOURCE: http://bit.ly/TwzwS7 Archives of Internal Medicine, online November 12, 2012.